Alert archive / Idaho / Snow Squall Warnings in 2021

Snow Squall Warning 1, NWS Pocatello, ID

February 26, 2021Blaine County, Cassia County, Minidoka County, Idaho

NWS Pocatello, ID issued this snow squall warning at Feb 26, 2021, 3:06 PM MST for Blaine County, Cassia County, Minidoka County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2021, 3:06 PM MST (22:06 UTC)
Expired
Feb 26, 2021, 4:00 PM MST
In force
54 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 114 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS55 KPIH 262208
SQWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pocatello ID
306 PM MST Fri Feb 26 2021

IDC013-031-067-262300-
/O.NEW.KPIH.SQ.W.0001.210226T2206Z-210226T2300Z/
Blaine ID-Cassia ID-Minidoka ID-
306 PM MST Fri Feb 26 2021

The National Weather Service in Pocatello has issued a

* Snow Squall Warning for...
  Southern Blaine County in central Idaho...
  Northwestern Cassia County in southeastern Idaho...
  Southern Minidoka County in south central Idaho...

* Until 400 PM MST.

* At 306 PM MST, a dangerous snow squall was located 7 miles east of 
  Declo, or 9 miles southwest of Lake Walcott, moving east at 35 mph 
  along the Interstate 84 corridor.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts to around 50 mph.

  SOURCE...Radar indicated and surface observation confirmed.

  IMPACT...Dangerous life-threatening travel.

* The combination of heavy snow and very strong winds will lead to a 
  rapid drop in visibility to one-quarter mile or less. Roads may 
  also quickly become slick.

Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Declo, Albion, Acequia,
Yale Rest Area, Idahome and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4239 11407 4251 11407 4253 11393 4272 11393
      4271 11337 4236 11338
TIME...MOT...LOC 2206Z 268DEG 31KT 4254 11348 

$$

AD
2 follow-up statements
266 
WWUS55 KPIH 262232
SQWPIH

Snow Squall Warning
National Weather Service Pocatello ID
330 PM MST Fri Feb 26 2021

IDC013-031-067-262300-
/O.CON.KPIH.SQ.W.0001.000000T0000Z-210226T2300Z/
Blaine ID-Cassia ID-Minidoka ID-
330 PM MST Fri Feb 26 2021

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
SOUTHERN BLAINE...NORTHWESTERN CASSIA AND SOUTHERN MINIDOKA
COUNTIES...

At 330 PM MST, a dangerous line of snow squalls was located near 
Cold Water Rest Area, or 13 miles southeast of Lake Walcott, moving 
east at 35 mph. This line will impact Interstate 84 from Burley to 
near Yale and Interstate 86 from the Interstate 84/86 split to Raft 
River.

HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind 
         gusts up to around 50 mph.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

The combination of heavy snow and very strong winds will lead to a 
rapid drop in visibility to one-quarter mile or less. Roads may also 
quickly become slick.


Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Declo, Albion, Acequia,
Yale Rest Area, Idahome and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4239 11407 4251 11407 4253 11393 4272 11393
      4271 11337 4236 11338
TIME...MOT...LOC 2230Z 268DEG 31KT 4255 11319 

$$

AD
564 
WWUS55 KPIH 262259 RRA
SQWPIH

Snow Squall Warning
National Weather Service Pocatello ID
358 PM MST Fri Feb 26 2021

IDC013-031-067-262308-
/O.EXP.KPIH.SQ.W.0001.000000T0000Z-210226T2300Z/
Blaine ID-Cassia ID-Minidoka ID-
358 PM MST Fri Feb 26 2021

...THE SNOW SQUALL WARNING FOR SOUTHERN BLAINE...NORTHWESTERN CASSIA
AND SOUTHERN MINIDOKA COUNTIES WILL EXPIRE AT 400 PM MST...

The snow squall which prompted the warning was beginning to exit 
the area. Therefore, the snow squall warning will be allowed to 
expire. Difficult driving conditions will remain a threat in the 
previously warned area. 

LAT...LON 4239 11407 4251 11407 4253 11393 4272 11393
      4271 11337 4236 11338
TIME...MOT...LOC 2258Z 268DEG 31KT 4256 11290 

$$

AD

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this snow squall warning went out at Feb 26, 1:46 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 26, 1:46 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
146 PM MST Fri Feb 26 2021

.SHORT TERM...Tonight through Sunday night. Potential snow squall
incoming for Eastern Magic Valley to the Lower Snake River Plain.
Intense band of snow has moved through the Treasure Valley and is
headed toward the Eastern Magic Valley. We are watching this band
carefully, as it does have a history of very strong wind gusts
and brief heavy snow dropping visibility significantly. Timing
should shift this band through toward Pocatello by 5pm. It is
uncertain how well this band will hold together, and how far north
up I-15 it will extend if it can. High-resolution short term
models maintain the instability necessary for this band to hold
together, but the models all weaken it as it moves east. If it
does continue to hold together, Snow Squall Warnings may be
necessary for the main travel corridors.

Upper trough continues to shift through East Idaho through this
evening, with NAM temporarily closing off the center of the
circulation right over East Idaho late this evening. Snow should
be decreasing in the central mountains this evening, with the
Winter Storm Warning for the Sawtooths and Wood River region north
of Ketchum/Sun Valley expiring early this evening. Winds have been
struggling today with the snowfall, and generally have been below
guidance most of the day. However, tough to drop the Wind Advisory
knowing that gusty winds continue behind the snow band. The
northwest flow behind the main shortwave axis will be enough to
maintain snow into the eastern/southeast highlands through the
overnight, especially aided by weak reinforcing shortwave
overnight tonight. So will keep the combination of Winter Storm
Warning and Winter Weather Advisory going for these areas as well.
There is a question about how much snow will extend into the Snake
Plain/I-15 corridor after midnight, with the NAM being a little
more bullish on this scenario. Consensus however keeps the snow
confined to higher elevations outside the main travel corridors.
There is one more reinforcing shortwave that drops south through
the region Saturday, which again looks to aid snow shower
development over higher terrain. Snow amounts associated with
these features rapidly drop off after tonight, so feel confident
that the headlines wont last into the day Saturday. Upper ridge
folds over though the region Sunday into Sunday night, so cool dry
conditions are expected to round out the weekend. DMH

.LONG TERM...Monday through Friday.  Seasonal conditions are
expected to begin the week with high pressure forecast.  At this
time, the European model solution is dropping a negative tilted
trough through the PacNW Tuesday while the American model solution
keeps the area under relative high pressure. Cluster analysis are
all over the place and it is definitely making the forecast for
Tuesday pretty tough. At least the good news is that either way it
sways, impacts are minimal. The remainder of the work weeks looks
quiet and precip-free for SE ID, look for temperatures to increase
toward the end of the week.
ND

&&

.AVIATION...
Bands of snow will create impacts to pilots today. Strong winds at
the surface with gusts around 40+kts are anticipated through this
evening. Look for improvement in VIS and snow bands exiting the area
around and/or just prior to midnight tonight.
ND

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MST this evening for IDZ052-054-055-057.

Winter Weather Advisory until 11 PM MST this evening for IDZ053-
056-058-062-066.

Winter Storm Warning until 10 PM MST this evening for IDZ072-073.

Winter Storm Warning until 6 AM MST Saturday for IDZ060-063>065.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:56 PM MSTSnow Squall WarningPIHBlaine, Cassia, Oneida, Power64 min

Nearby

Snow Squall Warnings in Idaho, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.